Michigan, 2004

Winter Storm in Michigan, November 24 to 25, 2004

November 24 to 25, 2004 · NWS DTX · 8 events in 8 counties and zones

A potent storm system lifted out of the Southern Plains and moved through the Central and Eastern Great Lakes region on Thanksgiving Eve. This storm produced the first widespread snowfall of the season over southeast Michigan.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A potent storm system lifted out of the Southern Plains and moved through the Central and Eastern Great Lakes region on Thanksgiving Eve. This storm produced the first widespread snowfall of the season over southeast Michigan. Although this system had a lot of moisture to work with, temperatures were just marginally cold enough to produce snow. In fact, the precipitation did start out as rain before turning over to snow. Snowfall rates exceeded an inch per hour for a period, as thundersnow was reported. Due to the convective nature of the wet snow, snowfall accumulations varied significantly within and across the counties, generally ranging from 2 to 8 inches. Gusty northeast winds of 30 to 40 mph further aggravated the situation, causing scattered power outages, and reducing visibilities to a quarter of a mile or less at times. Hundreds of car accidents occurred, which left three people dead, and many more injured. Here are the highest snowfall reports received for each county:Poseyville (Midland county), 9.2 inches.Auburn (Bay county), 6.4 inches.7 miles west of Flint (Genesee county), 8.1 inches.Fairgrove (Tuscola county), 5.0 inches.Elba Township (Lapeer county), 5.7 inches.Howell (Livingston county), 5.5 inches.Saginaw (Saginaw county), 8.2 inches.Bennington (Shiawassee county), 6.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Nov 24, 3:47 PM EST, 13 minutes earlier.

Area forecast discussion, Nov 24, 3:47 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
347 PM EST WED NOV 23 2004

.DISCUSSION...
STRONG WESTERN OHIO VALLEY STORM SYSTEM STILL SHOWN BY MODELS TO
TRACK SWIFTLY NORTHEAST INTO NEW YORK STATE BY LATE
TONIGHT...FOLLOWED BY RIDGE BUILDING IN THURSDAY AND RECEDING EAST
THURSDAY NIGHT. AS IN PREVIOUS RUNS...COLD FRONT APPROACHES
FRIDAY...AFTER WHICH TIME WAVING MOVES UP ALONG THE FRONT FROM THE
SOUTHWEST...ALSO SEE BELOW DISCUSSION. AT 500 MB...GOOD PHASING OF
EJECTING SHORTWAVE TROUGH IMPULSE FROM THE SOUTHWEST WITH INCOMING
NORTHERN STREAM TROUGH THROUGH TONIGHT...THEN SLOW PROGRESS TO THE
EAST.

850 TO 500 MB RELATIVE HUMIDITIES VERY MOIST UNTIL DIMINISHING AFTER
MIDNIGHT TONIGHT...RETURNING FOR FRIDAY THROUGH SATURDAY. 925 MB
MOISTURE LESSENING SIGNIFICANTLY BUT NOT BEFORE THURSDAY
NIGHT...INCREASING AGAIN FRIDAY.

LOW TO MID LEVEL OMEGA LIFT QUITE ROBUST THIS EVENING...THEN
DWINDLES OFF SLOWLY OVERNIGHT...GENERALLY SUBSIDENCE THURSDAY AND
THURSDAY NIGHT...WITH INCREASING TREND THEN FRIDAY THROUGH SATURDAY.

850 TO 500 MB QVECTOR CONVERGENCE STRONG THIS EVENING THEN
DECREASING OVERNIGHT...MODEST AGAIN BY FRIDAY...CONTINUING THROUGH
SATURDAY. TOTAL 850 TO 700 MB FRONTOGENESIS VERY POTENT THIS EVENING
AS WELL TO SUPPORT CONTINUING SIGNIFICANT PRECIPITATION EVENT...THEN
MORE MODEST FRONTOGENESIS FRIDAY AND SATURDAY. 850 TO 700 MB
DEFORMATION FIELD ALSO FAIRLY ROBUST EARLY TONIGHT. FINALLY...EARLY
TONIGHT...GOOD 250 MB/850 MB DIVERGENCE/CONVERGENCE COUPLING...WITH
ALSO GOOD UPPER LEVEL JET COUPLING.

SOUNDINGS SUPPORT VERY EARLY CHANGEOVER TO ALL SNOW EVERYWHERE EARLY
THIS EVENING.

WILL UPGRADE TO WINTER STORM WARNING FOR 5 TO 8 INCHES IN
LIVINGSTON...SHIAWASSEE...GENESEE...LAPEER COUNTIES...
GIVEN EXPECTATION OF CONVECTIVE SNOW PERIOD. OTHERWISE...INTEND TO
KEEP EXISTING ADVISORIES GOING...AND ALSO ISSUE WINTER WEATHER
ADVISORY FOR NON ADVISORY COUNTIES IN FAR SOUTHEAST...WHERE 1 TO 3
INCHES OF SNOW WILL COMBINE WITH WIND GUSTS TO AROUND 45 MPH AS
SUPPORTED BY STRONG WINDS WITHIN MIXING LAYER EARLY TONIGHT AND ALSO
SUPPORTED BY STRONG GUSTS PAST SEVERAL HOURS UPSTREAM OVER EAST
CENTRAL IL INTO IN.

LATER PERIODS...
AT 500 MB...GOOD CONSENSUS DEPICTING NEGATIVELY TILTED TROUGH
PIVOTING IN SATURDAY NIGHT THEN PUSHING OFF TO THE EAST...THEN QUITE
A ROBUST NORTHERN STREAM SHORTWAVE TROUGH MOVING OVER THE GREAT
LAKES MONDAY AND MONDAY NIGHT. THEN...SOME MODELS...PARTICULARLY GFS
AND DGEX...BRING STRONG EJECTED SOUTHWEST LOW UP TOWARD GREAT
LAKES BY NEXT WEDNESDAY. MODELS IN REASONABLY GOOD CONSENSUS
DEPICTING SURFACE COLD FRONT MOVING IN SATURDAY...BUT LOTS OF
VARIATION AMONG MODELS AS TO STRENGTH AND TRACKING OF WAVING ALONG
THE FRONT...BUT CONSENSUS SHOWS SYSTEM PULLING OUT SATURDAY NIGHT.
THEN SURFACE RIDGE BUILDING IN SUNDAY THROUGH SUNDAY
NIGHT...FOLLOWED BY ANOTHER TROUGH/COLD FRONT MONDAY INTO MONDAY
NIGHT. CANADIAN GLOBAL AND WRFXX SEEN QUITE SIMILAR TO GFS SOLUTION
THROUGH THE WEEKEND. GFS AND DGEX BRING IN STRONG LOW FROM THE
SOUTHWEST TO SOUTHERN LAKES REGION BY NEXT WEDNESDAY...ENOUGH TO
INTRODUCE CHANCE OF RAIN OR SNOW FOR TUESDAY NIGHT AND WEDNESDAY.
OTHERWISE...ONLY MINOR TWEAK TO WEATHER FOR THE EXTENDED
PERIOD...AND WILL GO RATHER CLOSE TO GFS MOS AND HPC GUIDANCE
TEMPERATURES.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING...TONIGHT...LIVINGSTON SHIAWASSEE GENESEE AND
LAPEER COUNTIES.
SNOW ADVISORY...TONIGHT...REMAINDER OF SOUTHEAST MICHIGAN EXCEPT FOR
WAYNE LENAWEE AND MONROE COUNTIES.
WINTER WEATHER ADVISORY...TONIGHT...WAYNE...LENAWEE AND MONROE
COUNTIES.
GALE WARNING...TONIGHT...SOUTHERN LAKE HURON LAKE ST CLAIR AND ALL
NEARSHORE WATERS.

&&

DWD

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Nov 24, 5:40 AM EST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
540 AM EST WED NOV 24 2004

MIZ047-048-251000-
BAY MI-MIDLAND MI-
INCLUDING THE CITIES OF...BAY CITY AND MIDLAND
540 AM EST WED NOV 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR BAY AND MIDLAND COUNTY

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL BEGIN LATE IN THE DAY AND THEN INCREASE INTENSITY
THIS EVENING. TOTAL ACCUMULATION WILL BE IN THE 2 TO 4 INCH RANGE
BEFORE THE SNOW DIMINISHES TO SCATTERED SNOW SHOWERS THURSDAY
MORNING.

A STRONG LOW PRESSURE SYSTEM WILL MOVE FROM ARKANSAS TODAY THROUGH
SOUTHERN OHIO TONIGHT. THIS SYSTEM WILL BRING A LARGE AREA OF
PRECIPITATION TO SOUTHEAST MICHIGAN THIS AFTERNOON AND
TONIGHT...WITH THE FIRST ACCUMULATING SNOWFALL OF THE SEASON.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MIZ049-053>055-060>062-251000-
GENESEE MI-HURON MI-LAPEER MI-SAGINAW MI-SANILAC MI-SHIAWASSEE MI-
TUSCOLA MI-
INCLUDING THE CITIES OF...BAD AXE...CARO...FLINT...LAPEER...OWOSSO...
SAGINAW AND SANDUSKY
540 AM EST WED NOV 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAGINAW...FLINT...AND
THUMB REGIONS

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT THIS AFTERNOON AND THIS EVENING. PLEASE
SEE THE LATEST URGENT WINTER WEATHER MESSAGE FOR DETAILS.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED AT THIS TIME...BUT SNOWFALL
REPORTS ARE REQUESTED.

MIZ063-068>070-075-076-082-083-251000-
LENAWEE MI-LIVINGSTON MI-MACOMB MI-MONROE MI-OAKLAND MI-ST. CLAIR MI-
WASHTENAW MI-WAYNE MI-
INCLUDING THE CITIES OF...ADRIAN...ANN ARBOR...DOWNTOWN DETROIT...
HOWELL...MONROE...MOUNT CLEMENS...PONTIAC AND PORT HURON
540 AM EST WED NOV 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHEAST MICHIGAN

.DAY ONE...TODAY AND TONIGHT

RAIN WILL CHANGE TO SNOW ACROSS THE AREA DURING THE AFTERNOON
HOURS...AND THEN BEGIN TO ACCUMULATE ON GRASSY SURFACES TOWARD
SUNSET. STEADY SNOW THIS EVENING WILL LEAVE TOTAL ACCUMULATION IN
THE 1 TO 3 INCH RANGE BEFORE TAPERING OFF TO SCATTERED SNOW SHOWERS
THURSDAY MORNING.

A STRONG LOW PRESSURE SYSTEM WILL MOVE FROM ARKANSAS TODAY THROUGH
SOUTHERN OHIO TONIGHT. THIS SYSTEM WILL BRING A LARGE AREA OF
PRECIPITATION TO SOUTHEAST MICHIGAN TODAY AND TONIGHT...INCLUDING
THE FIRST ACCUMULATING SNOWFALL OF THE SEASON.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-251000-
SAGINAW BAY-PORT AUSTIN TO HARBOR BEACH-HARBOR BEACH TO PORT
SANILAC-PORT SANILAC TO PORT HURON-SOUTHERN LAKE HURON-ST CLAIR
RIVER-LAKE ST CLAIR-DETROIT RIVER-MICHIGAN WATERS OF LAKE ERIE-
540 AM EST WED NOV 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAGINAW BAY...SOUTHERN LAKE
HURON...THE ST CLAIR RIVER...LAKE ST CLAIR...THE DETROIT RIVER...AND
THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT
A GALE WARNING IS IN EFFECT FOR LAKE HURON...OUTER SAGINAW BAY...AND
LAKE ST CLAIR. SMALL CRAFT ADVISORIES ARE IN EFFECT FOR INNER
SAGINAW BAY AND THE MICHIGAN WATERS OF LAKE ERIE. PLEASE SEE THE
LATEST MARINE FORECASTS FOR DETAILS.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Bay

When
November 24, 4:00 PM EST to November 25, 10:00 AM EST
Where
Bay forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

Winter Storm, Midland

When
November 24, 4:00 PM EST to November 25, 10:00 AM EST
Where
Midland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

Winter Storm, Saginaw

When
November 24, 4:00 PM EST to November 25, 10:00 AM EST
Where
Saginaw forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

Winter Storm, Shiawassee

When
November 24, 4:00 PM EST to November 25, 10:00 AM EST
Where
Shiawassee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

Winter Storm, Livingston

When
November 24, 4:00 PM EST to November 25, 10:00 AM EST
Where
Livingston forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

Winter Storm, Genesee

When
November 24, 4:00 PM EST to November 25, 10:00 AM EST
Where
Genesee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

Winter Storm, Tuscola

When
November 24, 4:00 PM EST to November 25, 10:00 AM EST
Where
Tuscola forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

Winter Storm, Lapeer

When
November 24, 4:00 PM EST to November 25, 10:00 AM EST
Where
Lapeer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425665, 5425666, 5425667, 5425668, 5425669, 5425670, 5425671, 5425672.